Alert archive / Arizona / Severe Thunderstorm Warnings in 2008

Severe Thunderstorm Warning 103, NWS Phoenix, AZ

August 30, 2008La Paz County, Arizona

NWS Phoenix, AZ issued this severe thunderstorm warning at Aug 30, 2008, 12:57 AM MST for La Paz County, Arizona. It was in force for 63 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 30, 2008, 12:57 AM MST (07:57 UTC)
Expired
Aug 30, 2008, 2:00 AM MST
In force
63 min
Issued by
NWS Phoenix, AZ
Area
Storm-based polygon

County La Paz County, AZ

The radar

The Yuma radar (KYUX), 151 km from the middle of the area, began a volume at 07:57 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Aug 29, 4:55 PM MSTSevere Thunderstorm WatchSPC9 hr

The nearest sounding before it

Phoenix, AZ (KPSR), launched 00:00Z, 8.0 hours before the alert went out and 189 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Phoenix, AZ at 00:00Z on 2008-08-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 556 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Phoenix, AZ at 00:00Z on 2008-08-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 34 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
556 J/kg
Mixed-layer CIN
-137 J/kg
Mixed-layer LCL
2360 m above ground
0-6 km bulk shear
32 kt
0-1 km storm-relative helicity
34 m²/s²
0-3 km storm-relative helicity
113 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.2

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Phoenix, AZ wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 29, 9:58 PM MST, 2 hours 59 minutes earlier.

Area forecast discussion, Aug 29, 9:58 PM MST, 2 hours 59 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PHOENIX AZ
958 PM MST FRI AUG 29 2008

SOUTH-CENTRAL AND SOUTHWEST ARIZONA...AND SOUTHEAST CALIFORNIA
FORECAST DISCUSSION

&&

.SYNOPSIS...
SCATTERED SHOWERS AND THUNDERSTORMS WILL CONTINUE WELL INTO THE
NIGHT...AS WEATHER DISTURBANCES EMBEDDED IN RATHER STRONG
MID-TROPOSPHERIC FLOW INTERACT WITH A MOIST UNSTABLE ATMOSPHERE.
SOME STORMS WILL HAVE THE POTENTIAL TO PRODUCE BRIEF HEAVY RAINFALL
AND STRONG DAMAGING WINDS. MOIST UNSTABLE AIR WILL CONTINUE OVER THE
REGION THROUGH THE HOLIDAY WEEKEND...CONTINUING THE THREAT FOR
SHOWERS AND THUNDERSTORMS...WITH THE BEST CHANCE FOR VALLEY WIDE
RAIN LATE SATURDAY INTO SUNDAY AS A VIGOROUS WEATHER SYSTEM MOVES
INTO THE WESTERN UNITED STATES. A DRIER AIRMASS FROM THE NORTHWEST
WILL MOVE INTO THE AREA STARTING TUESDAY...SIGNIFICANTLY DECREASING
THE THREAT FOR SHOWERS AND THUNDERSTORMS...WHILE WARMING
TEMPERATURES TO SLIGHTLY ABOVE AVERAGE FOR EARLY SEPTEMBER.

&&

.DISCUSSION...
UNSETTLED CONDITIONS CONTINUE ACROSS THE REGION THIS EVENING...WITH
ANOMALOUSLY STRONG MID-TROPOSPHERIC EAST-NORTHEAST WINDS AND DECENT
CAPE SUPPORTING ISOLATED THUNDERSTORM DEVELOPMENT. POTENTIAL FOR
SEVERE STORMS CERTAINLY EXISTS...AND SPC ISSUED A SVR TSTM WATCH FOR
OUR AZ ZONES VALID THRU 2 AM SATURDAY. STRONGEST STORMS THUS FAR
THIS EVENING HAVE OCCURRED JUST SOUTH OF OUR CWA...OVER CENTRAL AND
WESTERN PIMA COUNTY WHERE A SMALL MCS IS ONGOING. A FEW OF THE CELLS
WITH THAT COMPLEX OF STORMS HAVE LIKELY BEEN SEVERE. EXPECT STORMS
TO PROPAGATE WEST ACROSS YUMA COUNTY NEXT COUPLE OF HOURS...AND
STORMS COULD MAKE IT INTO IMPERIAL COUNTY LATER ON. DECENT POTENTIAL
FOR STRONG GUSTY WINDS AND DENSE BLOWING DUST WITH THOSE STORMS
PROMPTED ISSUANCE OF A DUST STORM WARNING FOR YUMA COUNTY AND FAR
SOUTHWEST MARICOPA COUNTY...VALID TIL 11 PM. FURTHER NORTH...BAND OF
INSTABILITY SHOWERS AND ISOLATED STORMS CONTINUE ACROSS
SOUTH-CENTRAL AZ...ROUGHLY ALONG A WSW-ENE LINE EXTENDING FROM THE
GREATER PHOENIX AREA EAST TO NORTHERN GILA COUNTY. EXPECT THIS BAND
OF SHWRS/TSTMS TO PERSIST OVER SOUTH-CENTRAL AZ FOR THE NEXT FEW
HOURS...AT LEAST...AND CANNOT RULE OUT THE POSSIBILITY FOR STRONG TO
SEVERE STORMS TO AFFECT PORTIONS OF THE GREATER PHOENIX AREA DURING
THE NEXT FEW HOURS. COULD SEE INTERACTION BETWEEN S-CNTRL AND SW AZ
STORMS LATER TONIGHT...WHICH SUPPORTS THE ELEVATED POP AND SVR STORM
THREAT FURTHER WEST...OVER WESTERN AZ AND FAR SE CALIFORNIA. CURRENT
FORECAST FOR TONIGHT LOOKS TO BE IN DECENT SHAPE.

FROM PREVIOUS DISCUSSION...
SATURDAY...UPPER RIDGE TO OUR NORTH BEGINS TO WEAKEN AND SHIFT
EASTWARD IN ADVANCE OF THE STRONG WEST COAST TROF SLATED TO MOVE
THROUGH THE REGION THE LATTER PART OF THE WEEKEND. SHORT WAVE
IMPULSES IN THE EASTERLY FLOW OVER MEXICO WILL HELP REINFORCE MOIST
SOUTHERLY FLOW OVER ARIZONA. AS THE TROF IN THE WESTERLIES CONTINUES
TO DIG SOUTHWARD AND MOVE THROUGH THE WESTERN UNITED STATES...IT
WILL INTERACT WITH THE MOISTURE AND UNSTABLE AIRMASS FOR A RATHER
DYNAMIC SITUATION OVER MUCH OF AZ SATURDAY NIGHT INTO SUNDAY. LATEST
MOS NUMBERS STILL INDICATE AN INCREASING THREAT FOR SHOWERS AND
THUNDERSTORMS THIS WEEKEND...WITH SOME SEVERE STORMS AS WELL. IT IS
DIFFICULT TO PIN-POINT THE MAIN THREAT WITH THE WEATHER EXPECTED
OVER THE WEEKEND...BUT SEVERE STORMS /WIND AND HAIL/ AS WELL AS
LOCALLY HEAVY RAINFALL WILL BE POSSIBLE.

PREVIOUS DISCUSSION...
TUESDAY THROUGH THE END OF THE WORK WEEK...THE STRONG WEST COAST
TROUGH OF LOW PRESSURE WILL MOVE THROUGH THE GREAT BASIN...WITH A
MUCH DRIER AIRMASS FROM THE NORTHWEST SHUNTING OUR MONSOON MOISTURE
WELL TO THE SOUTH AND EAST STARTING TUESDAY. WILL THIS BE THE END
TO THE MONSOON FLOW FOR SUMMER 2008??? HMMM...NOT SURE YET...BUT IT
DOES APPEAR A WEAKER PAC TROUGH FLOW WILL REINFORCE THAT THINKING
MID TO LATTER PART OF THE WEEK...WITH THE WESTERLIES ONCE AGAIN
BECOMING OUR MAIN WEATHER FEED. MEANWHILE...TEMPERATURES WILL WARM
BACK TO NEAR AVERAGE/SLIGHTLY ABOVE AVERAGE FOR EARLY SEPTEMBER
...WITH HIGHS ACROSS THE SOUTH-CENTRAL DESERTS AROUND 102...AND
SLIGHTLY WARMER OUT WEST AROUND 105/107 ACROSS THE SOUTHEAST CA
DESERTS.

&&

.AVIATION...
WILL KEEP MENTION FOR TSTMS IN KIWA/KPHX TAFS THRU AT LEAST
07Z...WITH POTENTIAL FOR STRONG GUSTY WINDS AND REDUCED VISIBILITY
DUE TO HEAVY RAIN...AS BAND OF ACTIVE STORMS EXTENDS EAST INTO
NORTHWEST GILA COUNTY. ISOLATED STORMS AND GUSTY WINDS...WITH SOME
BLOWING DUST OR SAND...WILL BE POSSIBLE OVER WRN TAF SITES LATER
THIS EVENING AS WELL.

MORE SIGNIFICANT WEATHER...AVIATION WISE...EXPECTED THIS WEEKEND AS
A PACIFIC LOW PRESSURE SYSTEM IS EXPECTED TO APPROACH AZ AND LEAD TO
SIGNIFICANT THUNDERSTORM ACTIVITY OVER OUR LOWER DESERTS EACH DAY.
STAY TUNED.

AVIATION DISCUSSION NOT UPDATED FOR AMENDED TAFS.

&&

.FIRE WEATHER...
FOLLOWING THE PASSAGE OF A STRONG PACIFIC LOW PRESSURE TROUGH THIS
WEEKEND...A DRIER WESTERLY TO SOUTHWESTERLY FLOW ALOFT WILL MOVE IN
AND AFFECT THE AREA MONDAY THROUGH THE MIDDLE OF THE WEEK.
TEMPERATURES ON MONDAY WILL BE WELL BELOW NORMAL...THEN GRADUALLY
RISE TO NEAR SEASONAL VALUES BY THE MIDDLE OF NEXT WEEK. BREEZY
SOUTH TO SOUTHWEST WINDS ARE EXPECTED MONDAY...WITH DECREASING WIND
THE REST OF THE WEEK. OTHERWISE NO SIGNIFICANT FIRE WEATHER ISSUES
ARE EXPECTED DURING THE PERIOD.

&&

.PSR WATCHES/WARNINGS/ADVISORIES...

AZ...NONE.

CA...NONE.

&&

NATIONAL WEATHER SERVICE PHOENIX IS ON THE INTERNET AT

WEATHER.GOV/PHOENIX

DISCUSSION...DG/MEYERS
AVIATION...DG/CB
FIRE WEATHER...CB
Hazardous weather outlook, Aug 29, 6:30 AM MST, 18 hours 27 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PHOENIX AZ
630 AM MST FRI AUG 29 2008

AZZ020>028-CAZ030>033-300130-
LOWER COLORADO RIVER VALLEY AZ-WEST CENTRAL DESERTS-
NORTHWEST MARICOPA COUNTY-GREATER PHOENIX AREA-
SOUTHERN GILA COUNTY/TONTO NATIONAL FOREST FOOTHILLS-
YUMA/MARTINEZ LAKE AND VICINITY-SOUTHWEST DESERTS-
SOUTHWEST MARICOPA COUNTY-NORTHWEST AND NORTH CENTRAL PINAL COUNTY-
JOSHUA TREE NATIONAL PARK-LOWER COLORADO RIVER VALLEY CA-
RIVERSIDE COUNTY/EASTERN DESERTS-IMPERIAL COUNTY-
630 AM MST FRI AUG 29 2008 /630 AM PDT FRI AUG 29 2008/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST-CENTRAL
ARIZONA...EXTREME SOUTHWEST ARIZONA...EXTREME WEST-CENTRAL ARIZONA...
SOUTH-CENTRAL ARIZONA...SOUTHWEST ARIZONA...WEST-CENTRAL ARIZONA...
EXTREME SOUTHEAST CALIFORNIA AND SOUTHEAST CALIFORNIA.

.DAY ONE...TODAY AND TONIGHT

THERE IS A THREAT OF ISOLATED TO SCATTERED SHOWERS AND THUNDERSTORMS
THIS AFTERNOON AND EVENING. STORMS ARE NOT EXPECTED TO BE AS SEVERE
AS THURSDAY EVENING...BUT COULD STILL HAVE WIND GUSTS IN EXCESS OF 50
MPH...SMALL HAIL...AND PERIODS OF HEAVY RAIN WITH LOCALIZED FLOODING.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THERE IS AN INCREASING THREAT FOR SCATTERED SHOWERS AND THUNDERSTORMS
SATURDAY...AND MORE SO SUNDAY INTO SUNDAY EVENING. THE MAIN THREAT
WILL ONCE AGAIN BE GUSTY WINDS IN EXCESS OF 50 MPH...SMALL HAIL...AND
PERIOD OF HEAVY RAINFALL WITH LOCALIZED FLOODING. SCATTERED SHOWERS
AND THUNDERSTORMS WILL AFFECT THE SOUTH-CENTRAL DESERTS FIRST...
BEFORE MOVING WESTWARD ACROSS SOUTH-CENTRAL ARIZONA AND INTO THE
SOUTHWEST ARIZONA AND SOUTHEAST CALIFORNIA DESERTS LATER IN THE
EVENING HOURS.

DRIER AIR WILL MOVE IN FROM THE NORTHWEST STARTING MONDAY...
DECREASING THE THREAT FOR SHOWERS AND THUNDERSTORMS MONDAY THROUGH
THURSDAY.

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

NATIONAL WEATHER SERVICE PHOENIX IS ON THE INTERNET AT

WEATHER.GOV/PHOENIX

WANEK

The office that day

Everything else NWS Phoenix, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 29, 9:18 PM MSTDust Storm WarningPSR102 min
Aug 29, 9:42 PM MSTSevere Thunderstorm WarningPSRGila36 min
Aug 29, 10:08 PM MSTSevere Thunderstorm WarningPSRMaricopa52 min
Aug 29, 11:11 PM MSTSevere Thunderstorm WarningPSRMaricopa43 min
Aug 29, 11:23 PM MSTAreal Flood AdvisoryPSRMaricopa112 min
Aug 29, 11:39 PM MSTSevere Thunderstorm WarningPSRMaricopa66 min
Aug 30, 12:01 AM MSTDust Storm WarningPSR119 min
Aug 30, 1:32 PM MSTSevere Thunderstorm WarningPSRMaricopa43 min
Aug 30, 5:54 AM MSTAreal Flood AdvisoryPSRRiverside, San Bernardino2 hr
Aug 30, 8:10 AM MSTAreal Flood AdvisoryPSRImperial, Riverside110 min

Nearby

Severe Thunderstorm Warnings in Arizona, 2008Every severe thunderstorm warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.